High Wind, Kossuth
- When
- June 14, 6:30 AM CST to 9:00 AM CST
- Where
- Kossuth forecast zone
- Measured
- 54 kt (62 mph)
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Strong winds developed over north central Iowa in the wake of a large thunderstorm complex. In what was most likely a gravity wave of some sort in the wake of the complex.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong winds developed over north central Iowa in the wake of a large thunderstorm complex. In what was most likely a gravity wave of some sort in the wake of the complex. Strong winds of 40 to 60 MPH or higher developed shortly after dawn. The winds were out of the southeast, flowing out of the thunderstorms to the southeast of the area. Scattered damage was reported around the area, but it was fairly limited to tree damage for the most part. A buffalo stature was blown over in Buffalo center as well as a few windows blown out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 1:44 AM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT WED JUN 13 2001 COVERAGE AND STRENGTH OF CONVECTION MAIN CHALLENGE THIS MORNING ALONG WITH HEAVY RAIN AND SEVERE POTENTIAL. ONGOING MCS ACROSS WRN HALF OF CWA INTO ERN NEB AND NE KS BEING SUPPORTED BY 15-18 DEG C DEWPOINTS PER 00Z 80H ANALYSIS POOLED AHEAD OF N-S SLOW MOVING COLD FRONT. STRONG JET STREAK NOTED ON VAPOR IMAGERY IN SRN CO SHOULD HELP TO KEEP INTENSE LLJ GOING OVER PLNS WITH GREAT MOISTURE XPORT INTO TODAY. STILL 50 PLUS KTS AT 80H PER PROFILERS KEEPING PLENTY OF JUICE GOING INTO GENESIS REGION OF MCS OVR SE NEB INTO NE KS ATTM. VERY TOUGH TO TELL WHATS GOING TO HAPPEN TODAY WITH CONVECTIVE DEBRIS...WORKED OVER ATMOS...OUTFLOW BOUNDARIES...ETC. DOUBT ANY MODEL IS GOING TO HANDLE SITUATION SO... EXPECT ONGOING CONVECTION TO EVENTUALLY KICK OUT TO THE NORTHEAST AS JET STREAK ROUNDS BASE OF TROF...ENTERS KS...THENCE MOVES NORTHEAST AT A RAPID PACE. MOST OF THIS SHOULD HAPPEN IN THE MORNING. WITH SUCH HIGH PWATS OF ONE TO NEARLY TWO INCHES...POTENTIAL FOR TRAINING ESPECIALLY THIS MORNING...AND ANTECEDENT RAINFALL...THE BEST THING TO DO WILL BE TO ISSUE A FLASH FLOOD WATCH FROM AT LEAST I-35 AND POINTS WEST. EXPECT A BREAK IN THE CONVECTION AND POSSIBLY SOME ATMOSPHERIC RECOVERY IN EARLY AFTERNOON...THOUGH THAT'S CERTAINLY NOT SET IN STONE OVER WRN HALF CWA. MAY SEE BETTER RECOVER EAST. BY LATE AFTERNOON...SEE NO REASON FOR BEST CONVECTION OVER MN...MAYBE EXTREME NRN IA ALONG/N OF WARM FRONT --- IF --- ATMOS CAN RECOVER. AT THIS TIME...WON'T MENTION SEVERE EXCEPT NORTH IN MOD RISK AREA. THIS EVENING...POTENTIAL FOR CONTINUED CONVECTION ALONG COLD FRONT PUSHING THROUGH AS JET STREAK/800-SFC LOW LIFTS NNE. MOST ACTION SHOULD BE OVER BY MIDNIGHT. TEMPS...COOLER WHERE MOST RAIN HAS FALLEN WITH SC TO SE CWA WARMING THE MOST. AFTER TONIGHT..n.GOING 'CAST HAS THINGS IN HAND. .DSM...FLASH FLOOD WATCH ALONG/WEST OF INTERSTATE 35 TODAY. SEARCY
IAZ070-071-081-092-140900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 255 AM CDT THU JUN 14 2001 ...TORNADO WATCH #423 HAS BEEN CANCELED... SEVERE WEATHER IS NO LONGER ANTICIPATED...THUS THE TORNADO WATCH HAS BEEN CANCELED FOR ADAIR...ADAMS...CASS...AND TAYLOR COUNTIES IN SOUTHWEST IOWA. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL STILL OCCUR FOR THE REMAINDER OF THE NIGHTTIME HOURS. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN...SOME SMALL HAIL AND GUSTY WINDS TO 40 MPH. SEARCY
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT THU JUN 14 2001
WIDESPREAD THUNDERSTORMS OCCURRED OVER THE WESTERN THIRD OF IOWA
LAST NIGHT IN ASSOCIATION WITH A SLOW MOVING MESOSCALE CONVECTIVE
SYSTEM. LOCALLY HEAVY RAIN FELL IN SOME LOCATIONS OVERNIGHT CAUSING
LOCALIZED FLOODING. THIS ROUND OF THUNDERSTORMS SHOULD DISSIPATE
THIS MORNING...LEAVING OUTFLOW BOUNDARIES OVER THE STATE THAT MAY
SERVE AS A FOCUSING MECHANISM LATER THIS AFTERNOON FOR MORE
THUNDERSTORMS. MEANWHILE A COLD FRONT WHICH HAS BEEN NEARLY
STATIONARY OVER EASTERN SOUTH DAKOTA...THROUGH EASTERN NEBRASKA INTO
SOUTHERN KANSAS HAS BEGUN TO MOVE EAST AS AN UPPER LEVEL DISTURBANCE
OVER THE CENTRAL ROCKIES CONTINUES TO PUSH INTO THE PLAINS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE COLD
FRONT...AND POSSIBLY A WARM FRONT THAT MAY DEVELOP FROM A LOW IN
EASTERN NEBRASKA INTO IOWA LATER THIS AFTERNOON. SOME OF THE STORMS
MAY BE SEVERE...ESPECIALLY ALONG AND JUST NORTH OF THE NORTHWARD
MOVING WARM FRONT...AND RIGHT ALONG THE EASTWARD MOVING COLD FRONT.
ADDITINALLY...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. THIS RAIN...IN ADDITION TO THE RAIN WHICH HAS FALLEN OVER
THE LAST COUPLE OF DAYS MAY LEAD TO FLASH FLOODING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>026-033>037-044>048-151100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER NOON.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* SHEAR AND INSTABILITY PARAMETERS INDICATE THUNDERSTORMS IN THESE
AREAS HAVE THE GREATEST POTENTIAL FOR ROTATION...AND THUS SOME OF
THE MORE SEVERE WEATHER THIS AFTERNOON.
IAZ057>060-070>073-081>083-092>094-151100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-POLK-
RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...CRESTON...DES MOINES...
INDIANOLA...LAMONI AND PERRY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER NOON.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-151100-
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO AND WAVERLY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER 4 PM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... LOW.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
SEARCY
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246627, 5246628.